Thunderstorm Wind, Kingfisher
- When
- July 30, 1:15 AM CST
- Where
- Kingfisher County, Okarche
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 35.730, -97.980
Recorded on a Davis instrument.
Late on the 29th into the early hours of the 30th, an MCS came down out of Kansas and traversed the most of Oklahoma and western north Texas northwest to southeast with some impressive long-lived wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Late on the 29th into the early hours of the 30th, an MCS came down out of Kansas and traversed the most of Oklahoma and western north Texas northwest to southeast with some impressive long-lived wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 29, 8:26 PM CST, 4 hours 49 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Norman OK 926 PM CDT Sun Jul 29 2018 ...Update... && .DISCUSSION... The previous forecast remains on track. Based on trends in observations and short term guidance, we made some minor adjustments to the forecast for tonight (mainly timing and magnitude of precip probability and weather grids). Latest radar mosaic and satellite imagery shows intense convection moving southeast across eastern Colorado with a recent uptick in lightning activity and slightly colder cloud tops on IR along its eastern flank into western Kansas. This is moving into a modestly unstable air mass that is moderately sheared (effective shear 40-45 knots as sampled by 00 UTC KDDC sounding). Further downstream across Oklahoma, an even more favorable thermodynamic environment exists with deeper boundary layer moisture and more instability (~2200 MLCAPE on KOUN 00 UTC sounding). Although some stabilization of the boundary layer will occur this evening into early tonight, short term guidance maintains 1,500-2,000 J/kg MUCAPE across much of the area through the night. Thus, storm intensity should be at least maintained, if not increase as storms enter northern Oklahoma around or just before midnight. Some decrease will occur as storms move into slightly more stable and less sheared environment over southern Oklahoma. Upscale growth and evolution into an MCS will lower the risk of large hail, and damaging winds will become the primary threat as storms move in. Although heavy rainfall will be likely with these storms given the moist environment, training/backbuilding is unlikely so the flood threat is not high. We adjusted precipitation chances up with 90%+ across the area most likely in the path of MCS (based on current convection and forward propagating Corfidi vectors). We also made minor adjustments to winds and lowered temperatures late tonight slightly across the north. BRB && .PREV DISCUSSION... /issued 652 PM CDT Sun Jul 29 2018/ DISCUSSION... AVIATION... A large complex of thunderstorms are expected to enter northwestern Oklahoma after midnight and move through much of the state shortly after sunrise. MVFR conditions will likely prevail through late morning. PREV DISCUSSION... /issued 253 PM CDT Sun Jul 29 2018/ DISCUSSION... The primary forecast issue is the chance of showers/storms and severe weather tonight/tomorrow morning. Similar to last night, thunderstorms are expected to coalesce into an MCS or two across eastern Colorado/western Kansas/western Nebraska later today and move southeastward into northern Oklahoma late this evening/early tomorrow morning. Ascent/forcing appears to be greater tonight with a higher- amplitude mid-level trough, so severe weather may occur farther southeast than last night as there will be sufficient instability (MUCAPE >2000 J/kg) and effective bulk shear (>40 knots) as well. The primary hazard will be damaging wind gusts with the potential for bowing line segments associated with the MCS(s). For Monday afternoon, the chance of showers/storms is lower than previously forecast as it would not be surprising if little redevelopment occurs with the MCS pushing the effective cold-front southeastward, well into Texas; however, will maintain a low chance for redevelopment as the 500 mb trough axis passes by Monday afternoon. Cooler weather is expected Monday afternoon with temperatures 10 to 15 F below average for late July. Deep northerly flow aloft is expected on Tuesday with the Plains located between a high-amplitude ridge to the west and a high- amplitude trough to the east. This should result in continued cooler than average temperatures and low dew points for Tuesday. Wednesday morning will be cool with dew points in the 50Fs, light winds, and clear skies allowing temperatures to fall into the low 60Fs for many locations. It wouldn't be unreasonable for some rural locations to fall into the upper 50Fs. Temperatures will moderate closer to average toward the end of the week as the eastern U.S. trough deamplifies and the western ridge expands eastward. There is a low chance of showers/storms may affect far western Oklahoma/north Texas late Wednesday and Thursday; however, most locations should remain dry after Monday through the forecast period. Mahale && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 93 69 80 64 / 50 90 50 10 Hobart OK 98 69 83 64 / 50 80 30 10 Wichita Falls TX 103 72 86 68 / 30 60 50 20 Gage OK 90 66 78 60 / 20 80 30 0 Ponca City OK 86 69 81 61 / 20 80 30 10 Durant OK 95 74 86 67 / 80 60 70 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 12/09
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 315 PM CDT Sun Jul 29 2018 OKZ004>048-050>052-TXZ083>090-302015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 315 PM CDT Sun Jul 29 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... There is a Slight Risk for severe thunderstorms across portions of northern and central Oklahoma tonight. Location... The Slight Risk is north of line from near Altus, to Duncan to Holdenville, Oklahoma. A Marginal Risk covers the rest of Oklahoma and parts of north Texas, generally north of a line from near Crowell to Henrietta, Texas. Timing... The most likely time for severe thunderstorms will be 11 PM this evening to 4 AM Monday morning. Impacts... Damaging wind gusts up to 80 mph. Hail up the size of quarters. Discussion... A complex of thunderstorms is expected to move into northern Oklahoma tonight and move southeastward across the state. Thunderstorms should gradualy weaken as they move toward southern Oklahoma and the Red River. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across northern and central Oklahoma should prepare for severe weather operations tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Thunderstorms are expected to continue Monday and Monday night. There is a chance of thunderstorms across western Oklahoma and adjacent parts of north Texas Wednesday into Thursday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1205 AM CDT MON JUL 30 2018
OKZ004-009-010-300530-
Woodward OK-Harper OK-Ellis OK-
1205 AM CDT MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR Woodward...southern Harper and
northwestern Ellis Counties Until 1230 AM CDT....
AT 1203 AM CDT, strong thunderstorms were along a line extending from
near Alabaster Caverns State Park to near Fort Supply to 10 miles
southeast of Slapout, moving southeast at 45 MPH.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Hail up to the size of nickels...
Locations impacted include...
Woodward, Shattuck, Mooreland, Gage, Fargo, Fort Supply, Sharon,
Mutual, May, Alabaster Caverns State Park, Quinlan, Tangier and
Catesby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.
&&
LAT...LON 3669 10000 3669 9960 3682 9930 3679 9926
3679 9918 3659 9896 3631 9896 3619 9929
3620 10000
TIME...MOT...LOC 0503Z 316DEG 39KT 3672 9915 3657 9954 3656 9995
BRBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1223 AM CDT MON JUL 30 2018
OKZ005-011-300545-
Major OK-Woods OK-
1223 AM CDT MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR western Major and southeastern
Woods Counties Until 1245 AM CDT....
AT 1220 AM CDT, a strong thunderstorm was located 11 miles southeast
of Waynoka, moving southeast at 30 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Locations impacted include...
Fairview, Orion, Orienta and Bouse Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.
&&
LAT...LON 3646 9890 3657 9869 3630 9837 3618 9847
3618 9886
TIME...MOT...LOC 0520Z 323DEG 27KT 3647 9874
BRBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
112 AM CDT MON JUL 30 2018
OKZ009-010-014>016-300645-
Woodward OK-Roger Mills OK-Dewey OK-Custer OK-Ellis OK-
112 AM CDT MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Woodward...
northeastern Roger Mills...Dewey...northwestern Custer and
southeastern Ellis Counties Until 145 AM CDT....
AT 110 AM CDT, strong thunderstorms were along a line extending from
near Chester to 8 miles southwest of Arnett, moving southeast at 35
MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Locations impacted include...
Taloga, Seiling, Vici, Leedey, Camargo, Mutual, Putnam, Moorewood,
Harmon, Roll, Angora and Cestos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3612 9981 3628 9896 3616 9896 3616 9887
3581 9880 3566 9970
TIME...MOT...LOC 0610Z 335DEG 28KT 3622 9895 3606 9989
BRBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
123 AM CDT MON JUL 30 2018
OKZ012-300645-
Garfield OK-
123 AM CDT MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR central Garfield County Until 145
AM CDT....
AT 121 AM CDT, strong thunderstorms were along a line extending from
near Carrier to 4 miles southeast of Douglas, moving southeast at 25
MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...
Locations impacted include...
Enid, Waukomis, Covington, Marshall, Breckenridge, Fairmont, Carrier,
Douglas, Vance Air Force Base, North Enid and Hayward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3625 9746 3617 9746 3616 9767 3641 9811
3648 9810 3652 9781
TIME...MOT...LOC 0621Z 293DEG 23KT 3645 9803 3622 9761
BRBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 146 AM CDT MON JUL 30 2018 OKZ009-014>016-021-022-300715- Washita OK-Roger Mills OK-Dewey OK-Beckham OK-Custer OK-Ellis OK- 146 AM CDT MON JUL 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR northern Washita...eastern Roger Mills...Dewey...northeastern Beckham...Custer and southeastern Ellis Counties Until 215 AM CDT.... AT 143 AM CDT, strong thunderstorms were along a line extending from near Oakwood to near Putnam to near Strong City, moving southeast at 25 MPH. HAZARDS INCLUDE... Wind gusts over 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3610 9864 3545 9862 3532 9959 3597 9979 TIME...MOT...LOC 0643Z 334DEG 21KT 3593 9870 3586 9894 3567 9960 BRB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
215 AM CDT MON JUL 30 2018
OKZ014-016-021-022-300745-
Washita OK-Roger Mills OK-Beckham OK-Custer OK-
215 AM CDT MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR Washita...Roger Mills...Beckham
and western Custer Counties Until 245 AM CDT....
AT 214 AM CDT, strong thunderstorms were along a line extending from
3 miles east of Arapaho to 6 miles north of Sweetwater, moving south
at 25 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3573 10000 3575 9886 3512 9876 3511 9944
3512 9978 3510 9978 3510 10000
TIME...MOT...LOC 0714Z 348DEG 23KT 3557 9889 3552 9993
BRBThe Norman radar (KTLX), 77 km away, was scanning. The volume nearest the first event began at 07:17 UTC.
15 thunderstorm wind. Local standard time, as filed.
Recorded on a Davis instrument.
Measured on a Davis instrument.
Measured on a Davis instrument.
No damage reported.
Citizen's weather obervation station D2113.
A large maple tree was uprooted, partially falling onto a house.
Citizen's weather observation station F2394.
Large limb snapped off a live silver maple tree. Report received via Twitter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773682, 773683, 773684, 773685, 773686, 773687, 773688, 773689, 773690, 773691, 773692, 773693, 773694, 773695, 773696.